Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 88, NWS Wilmington, NC

August 5, 1997Brunswick County, Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 5, 1997, 2:58 PM EDT for Brunswick County, Columbus County, North Carolina. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 1997, 2:58 PM EDT (18:58 UTC)
Expired
Aug 5, 1997, 3:45 PM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, Columbus County, NC

The radar

The Wilmington radar (KLTX), 18 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:00 PM EDTHail 2.5Nakina, NCReported by Nakina Fire Department
Aug 5, 3:15 PM EDTHail 1.5Calabash, NC
Aug 5, 3:40 PM EDTHail 0.75Shallotte, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

757 
WUUS1 KILM 051900 RRA
SVRILM
NCC019-047-051945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
258 PM EDT TUE AUG 5 1997
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...BRUNSWICK COUNTY...EASTERN COLUMBUS COUNTY
 
DOPPLER RADAR DETECTED A CLUSTER OF SEVERE THUNDERSTORMS BETWEEN OLD
DUCK AND DULAH. THESE STORMS ARE MOVING TO THE SOUTHEAST AT 20 MPH.
DIME-SIZED HAIL HAS ALREADY BEEN REPORTED WITH THESE STORMS.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:33 PM EDT, 25 minutes earlier.

Area forecast discussion, Aug 5, 2:33 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
233 PM EDT TUE AUG 5 1997

RDU: RECOMMEND 30 POP FOR EARLY TONIGHT. PARTLY CLOUDY TONIGHT AND
WED. MOSTLY CLOUDY WED NIGHT AND THURS. 30 POP FOR SHOWERS/PSBL
TSTM THU.
CAE: RECOMMEND 20 POP FLO AND 30 POP MYR FOR EARLY TONIGHT. PARTLY
CLOUDY TONIGHT AND WES. MOSTLY CLOUDY WED NIGHT AND THURS. 30 POP
AT FLO/MYR FOR SHOWERS/PSBL TSTM THU.

DISCUSSION:  KLTX WSR-88D SHOWING WIDELY SCATTERED THUNDERSTORMS
DEVELOPING EARLY THIS AFTERNOON ALONG WEAK SFC COLD FRONT EXTENDING
FROM ILM WESTWARD THROUGH DARLINGTON COUNTY SC. PROGRESS OF THIS
FRONT WILL BE SLOW AND WITH H5 TROUGH OVER REGION AND SUFFICIENT
MOISTURE FOR TSTMS...SHOULD THE CHANCE FOR TSTMS INTO EARLY
TONIGHT. WILL NEED TO WATCH FOR POSSIBILITY OF PATCHY DENSE FOG
LATE TONIGHT AS FRONT SLIPS BY AND SKIES CLEAR OUT WITH LIGHT
WINDS. BROAD H5 TROUGH WILL REMAIN OVER EASTERN US THROUGH THURS
AND H5 VORTICITY MAXIMA WILL ROTATE AROUND THE TROUGH TO THE NORTH
OF OUR REGION. NGM APPEARS TO MOVE SFC HIGH TOO RAPIDLY EASTWARD
ACROSS OH VALLEY TO EAST COAST AND FAVOR ETA POSITION. MODELS
FORECAST LOW PRESSURE WAVE TO DEVELOP ON FRONT IN GA BY LATE WED
AND TRACK IT EASTWARD. OUR REGION GETS INTO LIGHT OVERRUNNING
SITUATION BY THURS AND APPEARS CLOUDCOVER SHOULD INCREASE WED NIGHT
AND THURS AS SHOWN BY FWC GUIDANCE. LOW LEVEL ONSHORE FLOW THU AND
COSTAL TROUGH/FRONT APPROACHES THE COASTLINE. AVN LOOKS TOO FAR
EAST WITH COASTAL TROUGH/FRONT THURS. WITH SOME H5 PVA ALSO ON THU
A 30 POP LOOKS REASONABLE. TEMPS LOOK REASONABLE THROUGH THE PERIOD
ON GUIDANCE AND WILL GENERALLY SPLIT DIFFERENCE BETWEEN FWC/FAN AND
UNDERCUT FWC SLIGHTLY ON THURS.

FOR COASTAL WATERS...WINDS AND SEAS WILL STAY BELOW SCA THROUGH
THU. TONIGHT..VARIABLE DIRECTION DUE TO FRONT EARLY...BECOMING N
AROUND 10 KT AFTER MIDNIGHT. CAE...MAY WANT TO CONTINUE SPLIT AT
CAPE ROMAIN TONIGHT DUE TO PROGRESS OF FRONT. WED..NORTH BECOMING
NORTHEAST. WED NIGHT..NORTHEAST WIND BECOMING EAST. THURS..EAST
WIND BECOMING SOUTHEAST.

ILM 068/084 066/081 065 301
FLO 066/086 066/082 064 201

GROH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:45 PM EDTSevere Thunderstorm WarningILMBrunswick30 min
Aug 5, 4:17 PM EDTSevere Thunderstorm WarningILMPender48 min
Aug 5, 5:07 PM EDTTornado WarningILMPender33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.